Directly go to the content
10 possible side effects of the morning-after pill
  • Birth control

10 possible side effects of the morning-after pill

What is the morning-after pill?

The morning-after pill is a so-called “post-coital contraceptive”. It is only suitable for use as an emergency measure after unprotected sex. Or as a “safety net” if other methods have not worked.

It is not an alternative for standard contraceptives such as the pill, the coil or condoms and does not protect against STDs. This is because the morning-after pill gives you a high dose of hormones. This is not good for your body and also explains why you may experience side effects.

Side effects

Just like any other medicine, the morning-after pill can cause side effects. On average, one in five women suffer pain in the lower abdomen and nausea. Vomiting is a less common side effect.

If you vomit within three hours of taking the morning-after pill, you have probably thrown it up and are no longer protected against pregnancy. You will therefore need to take another one as soon as possible.

The morning-after pill has both short-term and long-term possible side effects.

Short-term side effects

These last 1-2 days on average.

  • Flu-like symptoms.
  • Lower abdominal pain.
  • Nausea.
  • Headache.
  • Dizziness.
  • Tiredness.

In very rare cases, the morning-after pill causes a hypersensitivity reaction. This results in symptoms such as (sometimes itchy) skin rashes or hives. If you suffer one of these reactions, inform your GP immediately and never use the morning-after pill again.

In people with the metabolic disorder acute porphyria, the morning-after pill may trigger an attack causing abdominal pain, vomiting, fever and palpitations.

Long-term side effects

The long-term side effects of the morning-after pill can last until your next menstrual cycle.

  • Tender or painful breasts.
  • Bleeding between periods: vaginal blood loss when not menstruating or during a pill-free week.
  • Your next period may be early, or up to seven days later than normal.
  • Your next period may be heavier than normal.

Is a delayed period a side effect?

If your period is more than seven days late, this may not be a side effect of the morning-after pill. It is possible that you are in fact pregnant. After all, the morning-after pill does not provide a 100% guarantee against pregnancy. In this case you should take a pregnancy test.

The morning-after pill is not a contraceptive and should really be seen as a medicine with potentially unpleasant side effects. It is therefore recommended that you use it only as an emergency measure.